News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: could effexorXR stop working after some time?


 anxious and sick of it - Sat Feb 03, 2007 7:40 pm

I am a 33 year old female who has suffered from GAD and panic attacks for the past 7 years. I have been taking Effexor XR a few years ago (at 225mg) but stopped suddenly before having my first child. My GAD started again after a year and now I have been tajing Effexor XR since early last year (gradually increasing up to 300mg/day - dose I currently on since the summer of 2006. I am feeling more depressed than anxious for the past few months and have been wondering if the effexor is not working as it was before. I am also prescribed to take clonazepam when needed (o.5mg up to 3 times a day - but I hate taking more meds, so I try not to take them). I have to say that I do feel less anxious when I take half a 0.5mg tablet but its the sadness and depression that is really worrying me. The anxiety is still a big part of my life as I am constantly worrying if it will come back or that I am checking myself for symptoms.

Any advice is greatly appreciated

Thanks
 Dr. K. Eisele - Sun Feb 04, 2007 2:15 pm

User avatar Anxious and Sick of It:

It is not at all unusual for an antidepressant to stop working. This is a poorly understood phenomena, and seems more common with the SSRIs than in any other class. My personal opinion based on experience, is that Effexor loses efficacy almost as often as the SSRIs.

When I have a patient with this problem, I simply switch them to something else. In your case, I would choose something that works differently than does Effexor, such as one of the SSRIs, since they are all indicated for anxiety.

A visit to a psychiatrist or your family doctor is definitely in order.

Good luck!
 anxious and sick of it - Sun Feb 04, 2007 4:31 pm

thank you for your reply... I have another quick question about the medications that I am currently taking.

I am prescribed the Effexor XR (2 tablets of 150mg a day) and I was wondering if it best to take them at one time during the day, or if it should be taken, for example, one in the morning, and the other in the evening. Any advice on this?

Also, to help alleviate my anxiety symptoms, which are almost always present even if I take effexor, my doctor gave me a prescription for clonazepam (0,5mg tblets) which I can take 2-3 a day. My question is, the prescription says to be taken when needed. I try to avoid taking them. Why? Not sure, perhaps it to try and do it by myself and try and control my symptoms but I am feeling very anxious and I associate most daily activities with past anxiety attacks. Should I be taking them more regularly? Will this help me feel more stable? By taking a 0,5mg in the morning and one near supper, would this be a reasonable dosage for my GAD? Also, does this medication help with some depressive moments? When I take them, it sometimes help me look on the bright side and not think I am hopeless with GAD and that I may be able to enjoy my life more without obsessing about future panic/anxiety attacks.

Thanks again for your help!!
 Dr. K. Eisele - Mon Feb 05, 2007 1:10 am

User avatar Anxious and Sick of It:

The only antidepressant effect clonazepam has is in its ability to relieve anxiety. My belief is that there is no shame in using medicine to relieve symptoms. After all, anxiety and depression are illnesses caused by chemical imbalances. Diabetes and some types of hypertension are also caused by chemical imbalances. The problem with using clonazepam for anxiety is that clonazepam is addictive for some people.

There are patients who can maintain a prescription for clonazepam for decades without it ever becoming a problem. There are others, however, who are addicted and dependent after a relatively short period of time, e.g., weeks or a few months.

If you have ever had a problem with any type of dependency, then you probably should not rely on clonazepam or any similar medication (benzodiazepines = lorazepam, alprazolam, diazepam, temazepam, etc.), for relief of anxiety. Clonazepam is less addictive than some other choices, but is still problematic in certain individuals.

If clonazepam is a good choice for you, the dosing frequency of morning and supper is a good plan. Usually, the benzodiazepines are prescribed for a short period of time while waiting for the antidepressant to take effect. Many of them, including Effexor, are indicated for the treatment of anxiety disorders.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here